Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 83, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Oct 3, 2002, 8:27 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2002, 8:27 PM EDT (00:27 UTC)
- Expired
- Oct 3, 2002, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 040027 FFWPBZ PAC003-040330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 825 PM EDT THU OCT 3 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 1130 PM EDT * AT 825 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN HAD FALLEN ALONG LITTLE PLUM CREEK NEAR UNITY IN EASTERN ALLEGHENY COUNTY. 2.0 TO 2.5 INCHES OF RAIN HAS FALLEN IN THE PAST 2 HOURS. * OTHER LOCATIONS IN THE WARNING INCLUDE...NORTH BESSEMER. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:20 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Oct 3, 3:20 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT THU OCT 3 2002 FRONTAL BOUNDARY CURRENTLY STRUNG OUT FROM W-E ACRS AREA...WITH SHRA/TSRA POPPING UP TO SOUTH OF BOUNDARY. WITH THIS FRONT SLOWLY STARTING TO MOVE BACK NORTH ACRS AREA...WL KEEP LO-CHC POPS IN FOR OVERNIGHT PD. THINGS START TO GET INTERESTING ON FRIDAY AS REMNANTS OF LILY/COLD FRONT OVR NRN PLAINS START TO WORK TOWARDS AREA. ETA SEEMS TO BE HAVING TROUBLE WITH THIS SYSTEM...WITH H85 TEMPS SIGNIFICANTLY HIGHER THAN AVN/NGM. ETA HAS H85 TEMP OF +20C OVR PIT AT 21Z ON FRI...WITH ETA MOS HIGH OF 93. WL NOT GO THAT HIGH...BUT WL NUDGE UP NGM/AVN NUMBERS A NOTCH. BY DOING THIS...WL BE NEAR RECORD HIGHS IN UPPER 80S FOR SOUTHERN TIER COUNTIES BUT WITH CWA IN WARM SECTOR AND SOME SUNSHINE CANNOT RULE IT OUT. WL BRING IN CHC POPS FOR PM HOURS ACRS AREA...WITH LIKELY POPS FOR FRIDAY NIGHT AS FRONT APCHS. MAIN PROBLEM FOR THIS EVENT WONT BE AMT OF PRECIP...BUT POSSIBLY WINDS. AT H5...PRVS MODEL RUNS HAVE BEEN TRYING TO PHASE IMPULSE COMING OUT OF SW US WITH REMNANTS OF LILY. 12Z AVN A BIT DIFFERENT THOUGH...AND KEEPS THE TWO SYSTEMS SEPARATE. AS A RESULT...SYSTEM OVR CNTRL US DOESNT DEEPEN AS DRAMATICALLY AS 06Z AVN INDICATED...BUT STILL DEVELOPS A FAIRLY LARGE AREA OF 50+ KT WINDS AT H85 ACRS CWA BY FRI EVENING. FOR NOW WL PUT WINDY WORDING IN FOR HIER TERRAIN COUNTIES...BUT LATER SHIFTS WL NEED TO MONITOR FOR PSBL WIND ADVISORY. REST OF FCST FAIRLY BENIGN. WL PUT CHC SHRA IN FOR SUNDAY NIGHT AS ANOTHER FRONT PASSES THRU AREA...THEN AREA SETTLES IN FOR COOLEST WEATHER OF YOUNG AUTUMN SEASON. 12Z AVN PUSHES -1C H85 TEMPS INTO AREA BY MONDAY EVE. WITH SFC RIDGE SETTLING OVR AREA THAT NIGHT...SHD BE SEVERAL AREAS INTO 30S BY TUES MORNING. FOR WED...ANOTHER WEAK IMPULSE CROSSES AREA BUT FEEL ANY PRECIP WL REMAIN NORTH. FOR NOW WL KEEP REMAINDER OF EXTNDD DRY. STRAGER .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Oct 3, 5:12 AM EDT, 15 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-031115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 512 AM EDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EASTERN OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... HEAVY DOWNPOURS ARE POSSIBLE FRIDAY NIGHT AS THE REMNANTS OF HURRICANE LILI MOVE THROUGH THE OHIO VALLEY. GUSTY THUNDERSTORMS ARE ALSO POSSIBLE.
In the hours before
Local storm report, Oct 3, 7:51 PM EDT, 36 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 PM EDT THU OCT 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM NEW PHILADELPHIA OH WIND DAMAGE
10/03/02 TUSCARAWAS TREES AND POWER LINES DOWN.
0730 PM PENN HILLS PA 0.75 INCH HAIL
10/03/02 ALLEGHENYNearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.